Alert archive / Montana / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 22, NWS Billings, MT
NWS Billings, MT issued this severe thunderstorm warning at Aug 2, 2012, 2:19 PM MDT for Carter County, Powder River County, Montana. It was in force for 56 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 2, 2012, 2:19 PM MDT (20:19 UTC)
- Expired
- Aug 2, 2012, 3:15 PM MDT
- In force
- 56 min
- Issued by
- NWS Billings, MT
- Area
- Storm-based polygon
Counties Carter County, MT, Powder River County, MT
The radar
The Rapid City radar (KUDX), 225 km from the middle of the area, began a volume at 20:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 2, 2:50 PM MDT | HAIL 1 | 1 Nne Boyes, MT | EVENT LASTED 35 MINUTES. MINOR LEAF DAMAGE OBSERVED. |
| Aug 2, 3:04 PM MDT | HAIL 1 | 1 Nne Boyes, MT | |
| Aug 2, 3:22 PM MDT | HAIL 1 | 2 Nne Boyes, MT |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 31 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 2, 2:03 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Rapid City, SD (KRAP), launched 12:00Z, 8.3 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2040 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- -120 m²/s²
- 0-3 km storm-relative helicity
- -117 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
044 WUUS55 KBYZ 022019 SVRBYZ MTC011-075-022115- /O.NEW.KBYZ.SV.W.0022.120802T2019Z-120802T2115Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BILLINGS MT 219 PM MDT THU AUG 2 2012 THE NATIONAL WEATHER SERVICE IN BILLINGS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WEST CENTRAL CARTER COUNTY IN SOUTHEAST MONTANA... EAST CENTRAL POWDER RIVER COUNTY IN SOUTHEAST MONTANA... * UNTIL 315 PM MDT. * AT 214 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH QUARTER SIZE HAIL. THIS STORM WAS LOCATED 18 MILES NORTHWEST OF BOYES...OR NEAR BROADUS...AND MOVING EAST AT 30 MPH. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO HAMMOND AND HIGHWAY 212 FROM BROADUS TO HAMMOND. THIS REPLACES THE PREVIOUS WARNING THAT WAS IN EFFECT FOR THIS AREA. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS STORM HAS A HISTORY OF PRODUCING LARGE DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT THURSDAY EVENING FOR SOUTHEAST MONTANA. && LAT...LON 4560 10465 4518 10481 4533 10544 4567 10518 TIME...MOT...LOC 2018Z 284DEG 24KT 4540 10532 $$
1 follow-up statement
407 WWUS55 KBYZ 022051 SVSBYZ SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BILLINGS MT 251 PM MDT THU AUG 2 2012 MTC011-075-022115- /O.CON.KBYZ.SV.W.0022.000000T0000Z-120802T2115Z/ CARTER MT-POWDER RIVER MT- 251 PM MDT THU AUG 2 2012 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM MDT FOR EAST CENTRAL POWDER RIVER AND WEST CENTRAL CARTER COUNTIES... AT 247 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM WITH PING PONG BALL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR BOYES...OR 18 MILES SOUTHEAST OF BROADUS...MOVING EAST AND SOUTHEAST AT 30 MPH. OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO HAMMOND AND MOTORISTS ALONG HIGHWAY 212 IN THE HAMMOND AREA. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS STORM HAS A HISTORY OF PRODUCING LARGE DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT THURSDAY EVENING FOR SOUTHEAST MONTANA. && LAT...LON 4556 10506 4560 10465 4518 10481 4529 10526 TIME...MOT...LOC 2050Z 284DEG 24KT 4532 10505 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 8:56 AM MDT, 5 hours 23 minutes earlier.
Area forecast discussion, Aug 2, 8:56 AM MDT, 5 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
856 AM MDT THU AUG 2 2012
.SHORT TERM...VALID FOR TDY AND FRI...
LINGERING WEAK CONVECTION STILL EXISTS IN FAR NE WY WITH A FEW
LIGHTNING STRIKES NOTED IN SE MT EARLY THIS MORNING. THIS
ASSOCIATED WITH WEAK SHORTWAVE AND REMNANTS OF LLJ. WEAK ECHOES
STILL SEEN TRAILING BACK INTO WESTERN POWDER RIVER AND SOUTHERN
CUSTER COUNTIES...SO HAVE ADDED A SMALL POP TO COVER THIS ACTIVITY
THROUGH 18Z. STRONGER CONVECTION EXPECTED TO FIRE IN OUR FAR EAST
THIS AFTN...ALONG AND EAST OF SLOWLY MOVING SFC BOUNDARY...WITH
DEEPER MOISTURE AND INCREASED SHEAR/INSTABILITY EAST OF THIS
FEATURE. WILL KEEP MENTION OF POTENTIAL SEVERE STORMS EAST OF
MILES CITY AND BROADUS LATER TODAY...IN LINE WITH SPC DAY 1 RISK.
WIND AND HAIL WILL BE MAIN THREATS.
WILL MAKE NO CHANGES TO FIRE WEATHER HIGHLIGHTS IN EFFECT ACROSS
THE REGION. WILL BEGIN TO SEE INCREASED MIXED WINDS TODAY ALONG
WITH ONE MORE DAY OF HOT TEMPS AND LOW RHS...BUT MAIN COLD FRONTAL
PASSAGE WILL BE TONIGHT. WINDS WILL BE PROBLEMATIC FOR THE SEVERAL
ONGOING FIRES EAST OF HARDIN AND CROW AGENCY.
EXPECT MUCH COOLER AIR FOR FRIDAY AS DEEP UPPER LOW IN ALBERTA
PUSHES TO THE SOUTHEAST OVER THE NEXT 24-26 HOURS. THIS WILL BE A
REMARKABLE CHANGE IN AIRMASS AFTER WHAT HAS BEEN A LONG HOT SPELL.
HIGH TEMPS TOMORROW WILL BE ON THE ORDER OF 15-20 DEGREES BELOW
NORMAL...WITH SHOWER ACTIVITY IN THE AREA.
JKL
.LONG TERM...VALID FOR SAT...SUN...MON...TUE...WED...
A FEW CHANGES TO THE EXTENDED PERIOD THIS MORNING...AS UPPER-
LEVEL RIDGING THAT WILL PREVAIL THROUGH MUCH OF THE PERIOD IS
LOOKING A BIT MORE FLATTENED THAN ON PREVIOUS RUNS.
EXPECT TO SEE DRY CONDITION...WITH GRADUAL WARMING TREND PREVAIL
THROUGH MONDAY. TEMPERATURES APPEAR TO BE A BIT SLOWER TO INCREASE
THAN PREVIOUSLY ADVERTISED. HAVE COOLED THE WEEKEND
SLIGHTLY...ALTHOUGH NOT AS MUCH AS GUIDANCE MIGHT SUGGEST...DUE TO
TENDENCY TO OVERACHIEVE ON HIGH TEMPERATURES THIS SEASON. HAVE
CONTINUED WITH BROAD BRUSHED LOW POPS FOR THE REST OF THE EXTENDED
PERIOD...AS LIFT/MOISTURE BEGIN TO INCREASE BY THE START OF THE
WORK WEEK. FLATTENED FLOW AT THE TOP OF THE RIDGE WILL ALSO ALLOW
SHORTWAVES TO CROSS THE REGION. FLATTENED RIDGE AND CLOUD COVER/SHOWERS WILL
ALLOW TEMPERATURES TO BE A BIT COOLER...AROUND SEASON VALUES
THROUGH THE WORK WEEK. AAG
&&
.AVIATION...
VFR CONDITIONS WILL PREVAIL ACROSS THE REGION THROUGH THE REST OF
THIS MORNING. ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP
ALONG THE MONTANA/DAKOTA BORDER DURING THE
AFTERNOON/EVENING...SOME MAY BECOME SEVERE. THUNDERSTORM
POTENTIAL WILL SPREAD ACROSS THE NORTHERN ROUTES...FROM KMLS
WESTWARD...THROUGH THE EVENING...AND SOUTH INTO WYOMING OVERNIGHT
TONIGHT. BRIEF LOCAL IFR CONDITIONS WILL BE POSSIBLE WITH THESE
STORMS. AAG
&&
.PRELIMINARY POINT TEMP/POPS...
TDY FRI SAT SUN MON TUE WED
-------------------------------------------------------
BIL 094 059/072 052/082 056/092 063/094 064/091 062/087
1/U 14/T 11/U 11/U 11/B 22/T 22/T
LVM 089 050/071 041/083 048/090 054/092 054/089 052/085
1/N 24/T 11/U 11/U 11/B 22/T 32/T
HDN 096 059/074 047/083 051/093 059/096 059/093 058/089
1/U 14/T 11/U 11/U 11/B 22/T 22/T
MLS 095 063/075 054/081 056/093 066/096 066/092 064/088
2/T 36/T 21/U 01/U 11/U 22/T 32/T
4BQ 096 062/075 049/082 053/092 062/096 062/093 061/088
2/T 24/T 21/U 01/U 11/U 22/T 22/T
BHK 093 062/073 052/076 052/090 061/093 062/090 061/085
3/T 46/T 21/B 01/U 11/U 22/T 22/T
SHR 095 059/073 047/082 050/090 058/094 059/090 057/087
1/N 13/T 11/U 01/U 11/B 22/T 22/T
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...RED FLAG WARNING IN EFFECT FROM 2 PM THIS AFTERNOON TO
MIDNIGHT MDT TONIGHT FOR ZONE 117.
RED FLAG WARNING IN EFFECT FROM 2 PM THIS AFTERNOON TO 8 PM
MDT FRIDAY FOR ZONES 123>132.
FIRE WEATHER WATCH IN EFFECT FROM 6 PM MDT THIS EVENING
THROUGH FRIDAY EVENING FOR ZONE 133.
WY...RED FLAG WARNING IN EFFECT FROM 2 PM THIS AFTERNOON TO 8 PM
MDT FRIDAY FOR ZONES 274-284.
&&
WEATHER.GOV/BILLINGSHazardous weather outlook, Aug 2, 3:06 AM MDT, 11 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BILLINGS MT 306 AM MDT THU AUG 2 2012 MTZ028>042-056>058-063>068-WYZ098-099-030915- SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER- FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER- SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK- NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS- NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY- LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS- CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS- 306 AM MDT THU AUG 2 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH CENTRAL WYOMING. .DAY ONE...TODAY AND TONIGHT CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED THIS AFTERNOON AND TONIGHT AS WINDS INCREASE AHEAD OF A STRONG COLD FRONT WHICH WILL CROSS THE REGION TONIGHT. THERE IS A CHANCE OF STRONG TO SEVERE THUNDERSTORMS OVER EASTERN PORTIONS OF SOUTHEAST MONTANA THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY FRIDAY WILL SEE COOLER TEMPERATURES AND HIGHER HUMIDITIES BUT WINDS ARE EXPECTED TO CONTINUE TO BE STRONG...WHICH WILL RESULT IN CRITICAL FIRE WEATHER CONDITIONS CONTINUING. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. HOOLEY
In the hours before
Special weather statement, Aug 2, 1:33 PM MDT, 46 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BILLINGS MT 133 PM MDT THU AUG 2 2012 MTZ032-033-036-037-022030- CARTER MT-CUSTER MT-FALLON MT-POWDER RIVER MT- 133 PM MDT THU AUG 2 2012 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN POWDER RIVER...WESTERN FALLON...SOUTHEASTERN CUSTER AND WESTERN CARTER COUNTIES UNTIL 230 PM MDT... AT 128 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT A LINE OF THUNDERSTORMS WERE RAPIDLY DEVELOPING FROM SOUTHEAST OF MILES CITY IN CUSTER COUNTY...SOUTHWARD TO NEAR BIDDLE IN POWDER RIVER COUNTY. THESE STORMS ARE MOVING EAST AT 15 MPH. STORMS THIS AFTERNOON WILL BE CAPABLE OF HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH...ALONG WITH HEAVY RAIN. AREAS AFFECTED THROUGH 230 PM INCLUDE...RIDGE...BOYES...HAMMOND AND POWDERVILLE. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. LISTEN FOR FURTHER UPDATES THIS AFTERNOON AS THESE STORMS MOVE EAST. LAT...LON 4499 10560 4618 10559 4620 10461 4499 10462 TIME...MOT...LOC 1930Z 250DEG 15KT 4558 10531
Local storm report, Aug 2, 2:07 PM MDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
207 PM MDT THU AUG 02 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0158 PM HAIL 3 SSE EPSIE 45.44N 105.63W
08/02/2012 E1.75 INCH POWDER RIVER MT COCORAHS
&&
VICKIESThe office that day
Everything else NWS Billings, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 2, 1:33 PM MDT | Special Weather Statement | BYZ | Powder River | 57 min |
| Aug 2, 1:46 PM MDT | Severe Thunderstorm Warning | BYZ | Powder River | 59 min |
| Aug 2, 1:59 PM MDT | Severe Thunderstorm Warning | BYZ | Carter, Custer, Fallon | 59 min |
| Aug 2, 2:52 PM MDT | Special Weather Statement | BYZ | Fallon | 53 min |
| Aug 2, 3:15 PM MDT | Severe Thunderstorm Warning | BYZ | Carter, Powder River | 26 min |
| Aug 2, 3:55 PM MDT | Special Weather Statement | BYZ | Carter | 65 min |
| Aug 2, 4:41 PM MDT | Special Weather Statement | BYZ | Carter | 34 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.